Alert archive / Arkansas / Flash Flood Warnings in 2020
Flash Flood Warning 46, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Aug 26, 2020, 11:06 AM CDT for Red River County, Texas; Howard County, Sevier County, Arkansas; McCurtain County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2020, 11:06 AM CDT (16:06 UTC)
- Expired
- Aug 26, 2020, 2:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Howard County, AR, Sevier County, AR, McCurtain County, OK, Red River County, TX
The radar
The Western Arkansas radar (KSRX), 141 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 4.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WGUS54 KSHV 261606
FFWSHV
ARC061-133-OKC089-TXC387-261915-
/O.NEW.KSHV.FF.W.0046.200826T1606Z-200826T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1106 AM CDT Wed Aug 26 2020
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
Northwestern Howard County in southwestern Arkansas...
Northwestern Sevier County in southwestern Arkansas...
Southeastern McCurtain County in southeastern Oklahoma...
Northeastern Red River County in northeastern Texas...
* Until 215 PM CDT.
* At 1106 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
De Queen, Umpire, Idabel, Broken Bow, Gillham, Athens, Avery,
Annona, Haworth, Eagletown, West Line, West Otis, Hochatown, Holly
Creek, Oak Hill, Harris, Bryarly, English and Burg.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3393 9490 3420 9480 3437 9447 3419 9447
3419 9424 3435 9425 3435 9402 3419 9402
3413 9426 3400 9434 3394 9443 3396 9455
3371 9475 3354 9475 3347 9499
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
241 follow-up statement
350
WGUS74 KSHV 261826
FFSSHV
Flash Flood Statement
National Weather Service Shreveport LA
126 PM CDT Wed Aug 26 2020
ARC061-133-OKC089-TXC387-261915-
/O.CON.KSHV.FF.W.0046.000000T0000Z-200826T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard AR-Sevier AR-McCurtain OK-Red River TX-
126 PM CDT Wed Aug 26 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT THIS
AFTERNOON FOR NORTHWESTERN HOWARD, NORTHWESTERN SEVIER, SOUTHEASTERN
MCCURTAIN AND NORTHEASTERN RED RIVER COUNTIES...
At 126 PM CDT, Doppler radar continues to indicate showers and
isolated thunderstorms producing light to moderate rain across the
warned area. Although the heavier precipitation has moved out of the
area, flash flooding remains a threat due to run-off from earlier
rainfall.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
De Queen, Umpire, Idabel, Broken Bow, Gillham, Athens, Avery,
Annona, Haworth, Eagletown, West Line, West Otis, Hochatown, Holly
Creek, Oak Hill, Harris, Bryarly, English and Burg.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3393 9490 3420 9480 3437 9447 3419 9447
3419 9424 3435 9425 3435 9402 3419 9402
3413 9426 3400 9434 3394 9443 3396 9455
3371 9475 3354 9475 3347 9499
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
20What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 11:00 AM CDT, 6 minutes earlier.
Area forecast discussion, Aug 26, 11:00 AM CDT, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1100 AM CDT Wed Aug 26 2020
.UPDATE...
Vertical ascent from an inverted trough is combining with tropical
moisture streaming northward in advance of Hurricane Laura to
produce some rather robust convection over McCurtain County and
adjacent portions of extreme Southwest Arkansas and Northeast
Texas. The tropical nature of this convection is resulted in
rainfall amounts of 3 to 4 inches prompting some Flash Flood
Warnings this morning. Latest high-res model guidance suggests
this band of convection should exit to the north around noon, but
scattered convection is expected across much of the area through
the afternoon.
Based on the latest NHC advisory, no changes were made to the
ongoing Hurricane and Tropical Storm Warnings for our area.
CN
&&
.PREV DISCUSSION... /issued 650 AM CDT Wed Aug 26 2020/
AVIATION...
The 26/12Z TAF period continues the deterioration in flight
conditions as Hurricane Laura approaches. MVFR cigs will impact
all terminals from 26/09Z-17Z. With daytime heating, VCSH/VCTS
returns with likely SHRA impacting KSHV, KTXK and all E TX
terminals, esp. KLFK by 26/19Z. Wind speeds out of the east will
increase well above G15KT by the end of period with LLWS beginning
at KLFK and KMLU. /16/
PREV DISCUSSION... /issued 501 AM CDT Wed Aug 26 2020/
SHORT TERM.../Today through Thursday/
An extremely rough and tumble 36 hours of weather lie ahead for
our region, primarily late tonight through Thursday as Hurricane
Laura is expected to move inland as a major hurricane. NHC's
latest update indicates Laura's current maximum sustained wind
speeds near 110 mph with higher gusts as the hurricane continues
to grow in size and hurricane-force winds extend out to 70 miles
from the center with tropical storm-force winds out to 175 miles.
NHC now projects that Laura will become a Category 4 hurricane
later today as it continues moving NW near 15 mph, approaching the
upper Texas and southwest Louisiana coasts later this evening and
then move inland around midnight through the wee hours Thursday
morning. This scenario presents a host of major concerns for our
region, most notably the wind speeds we could see given Laura's
forecast intensity at landfall. As a result, hurricane warnings
were expanded farther northward to include DeSoto and Red River
Parishes while tropical storm warnings were also expanded to add
slightly more of NE Texas and all of our SW Arkansas counties.
Given these conditions, widespread power outages should be planned
for, especially across the southern half of the region with wind
speeds likely ranging between 35-65 mph with higher speeds/gusts
possible in our far southern areas of Toledo Bend Country where
hurricane warnings are in effect. Laura will gradually weaken to
a tropical storm as it approaches NW Louisiana early on Thursday
afternoon. In addition to the wind threat, very heavy rainfall is
also expected to occur across nearly all of the region with 3-6
inches common in most areas with isolated higher amounts possible.
Therefore, the Flash Flood Watch was also expanded to include all
of the region through Friday morning. Finally, an increasing
threat of tornadoes will also be a concern heading into tonight
and through Thursday east of Laura's center of circulation with
much of north Louisiana and south Arkansas included in a Slight
Risk with the Marginal Risk extending out a bit farther across
extreme East Texas. If the threats are being ranked in terms of
greatest concern, it would be (1) winds (2) heavy rain/flooding
and (3) tornadoes.
In the more immediate timeframe, look for increasing showers and
thunderstorms today well ahead of Laura's landfall with moisture
advection really ramping up with SE winds steadily increasing
throughout the day. Overall, no major concerns exist today as
rainfall amounts should be mostly light and easily manageable.
Beyond that, however, conditions will really begin to deteriorate
for the next 24 hours as Laura barrels across the region. Everyone
should take this situation very seriously as we have not seen a
hurricane of this magnitude move through our region in several
years, going back to Hurricane Rita in the infamous 2005 season.
So, plan ahead and make preparations to protect your property and
have a safe place to quickly move to if conditions warrant during
this extremely rare but dangerous weather event for our region.
/19/
LONG TERM.../Thursday Night through Tuesday Night/
A dissipating tropical storm Laura to be exiting the region to the
north across southern Arkansas at the start of the long term period
on Thursday night. An elongated upper-trough in the wake of Laura to
linger across the region through Saturday, allowing for sufficient
instability to support scattered afternoon convection each day
through the early part of the weekend.
Upper ridge to become better established across the ArkLaTex by
Sunday. However, an inverted upper-trough across the Gulf of Mexico
to encroach on the upper-ridge, providing enough of a weakness to
support diurnally driven convection across much of the Four State
Region through the remainder of the weekend into early next wake.
Otherwise, dewpoint values in the mid to upper 70s in the wake of
Laura, combined with temperatures in the lower to middle 90s will
allow for afternoon heat index values to approach 105 degrees each
day. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 94 74 79 73 / 50 60 100 50
MLU 94 77 86 75 / 40 30 90 50
DEQ 87 73 80 70 / 70 40 90 70
TXK 89 73 77 71 / 70 40 100 70
ELD 93 73 80 73 / 50 30 100 60
TYR 91 73 82 73 / 70 50 90 50
GGG 92 72 80 72 / 60 60 100 50
LFK 93 72 86 75 / 70 80 100 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Tropical Storm Warning for ARZ050-051-059>061-070>073.
Flash Flood Watch from 7 PM CDT this evening through Friday
morning for ARZ050-051-059>061-070>073.
LA...Tropical Storm Warning for LAZ001>006-012>014-019>022.
Flash Flood Watch from 7 PM CDT this evening through Friday
morning for LAZ001>006-010>014-017>022.
Hurricane Warning for LAZ010-011-017-018.
OK...Flash Flood Watch from 7 PM CDT this evening through Friday
morning for OKZ077.
TX...Tropical Storm Warning for TXZ097-110>112-125-126-136>138-
149>151.
Flash Flood Watch from 7 PM CDT this evening through Friday
morning for TXZ096-097-108>112-124>126-136>138-149>153-
165>167.
Hurricane Warning for TXZ152-153-165>167.
&&
09/20Hazardous weather outlook, Aug 26, 5:39 AM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 539 AM CDT Wed Aug 26 2020 LAZ010-011-017-018-TXZ152-153-165>167-271045- De Soto-Red River-Sabine-Natchitoches-Nacogdoches-Shelby-Angelina- San Augustine- 539 AM CDT Wed Aug 26 2020 This Hazardous Weather Outlook is for portions of northwest Louisiana and east Texas. .DAY ONE...Today and Tonight... Hurricane Laura is expected to make landfall near the Texas and Louisiana border as a major hurricane this evening. A Hurricane Warning is now in effect through Thursday. Showers and thunderstorms are forecast to increase in coverage from the south today with conditions deteriorating further overnight as precipitation becomes more widespread across the region. Heavy rainfall, strong winds, and possible tornadoes are expected overnight. Additionally, A Flash Flood Watch is in effect from this evening through Friday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Laura will bring a continued flash flood, strong wind, and tornado threat Thursday with conditions beginning to improve from the south on Thursday evening. .SPOTTER INFORMATION STATEMENT... Remote activation of emergency management personnel...amateur radio operators...and storm spotters may be needed through Thursday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ050-051-059>061-070>073-LAZ001>006-012>014-019>022-TXZ097- 110>112-125-126-136>138-149>151-271045- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville- Jackson-Ouachita-Winn-Grant-Caldwell-La Salle-Bowie-Camp-Morris- Cass-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- 539 AM CDT Wed Aug 26 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana and northeast Texas. .DAY ONE...Today and Tonight... Hurricane Laura is expected to make landfall near the Texas and Louisiana border as a major hurricane this evening. A Tropical Storm Warning is now in effect through Thursday. Showers and thunderstorms are forecast to increase in coverage from the south today with conditions deteriorating further overnight as precipitation becomes more widespread across the region. Heavy rainfall, strong winds, and possible tornadoes are expected overnight. Additionally, A Flash Flood Watch is in effect from this evening through Friday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Laura will bring a continued flash flood, strong wind, and tornado threat Thursday with conditions beginning to improve from the south on Thursday evening. .SPOTTER INFORMATION STATEMENT... Remote activation of emergency management personnel...amateur radio operators...and storm spotters may be needed through Thursday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. OKZ077-TXZ096-108-109-124-271045- McCurtain-Red River-Franklin-Titus-Wood- 539 AM CDT Wed Aug 26 2020 This Hazardous Weather Outlook is for portions of southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... Hurricane Laura is expected to make landfall near the Texas and Louisiana border as a major hurricane this evening. Showers and thunderstorms are forecast to increase in coverage from the south today with conditions deteriorating further overnight as precipitation becomes more widespread across the region. Heavy rainfall, gusty winds, and isolated tornadoes are possible overnight. Additionally, A Flash Flood Watch is in effect from this evening through Friday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Laura will bring a continued flash flood, gusty wind, and isolated tornado threat Thursday with conditions beginning to improve from the south on Thursday evening. .SPOTTER INFORMATION STATEMENT... Remote activation of emergency management personnel...amateur radio operators...and storm spotters may be needed through Thursday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Aug 26, 9:12 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
912 AM CDT Wed Aug 26 2020
ARZ050-OKZ077-TXZ096-261515-
Sevier AR-McCurtain OK-Red River TX-
912 AM CDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER...EASTERN
MCCURTAIN AND NORTHEASTERN RED RIVER COUNTIES UNTIL 1015 AM CDT...
At 911 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Grannis to 6 miles south of
Broken Bow to Boxelder. Movement was north at 20 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Idabel, Broken Bow, Avery, Annona, Plunketville, Hochatown, Harris,
Watson, English, Holly Creek, Oak Hill, Bryarly and Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3445 9446 3419 9447 3419 9437 3414 9436
3408 9459 3370 9475 3344 9478 3364 9501
3425 9484 3451 9447
TIME...MOT...LOC 1411Z 158DEG 19KT 3420 9446 3394 9470 3347 9487
24Special weather statement, Aug 26, 10:24 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1024 AM CDT Wed Aug 26 2020
OKZ077-TXZ096-261615-
McCurtain OK-Red River TX-
1024 AM CDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
CENTRAL RED RIVER COUNTIES UNTIL 1115 AM CDT...
At 1021 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Broken Bow to 6 miles west
of Idabel to Wilkerson. Movement was Northwest at 10 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Clarksville, Boxelder, Idabel, Wright City, Valliant, Millerton,
Annona, Garvin, Farmers Hill, Negley, Cuthand, Redland, Silver City,
English, Glover, Slim, Albion, Bryarly and Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Of greater concern, torrential rainfall is also occurring with these
storms, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3420 9479 3398 9486 3342 9480 3344 9508
3395 9516 3411 9516 3429 9488
TIME...MOT...LOC 1521Z 359DEG 10KT 3412 9482 3390 9493 3336 9493
24The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 9:52 PM CDT | Hurricane Warning | SHV | Angelina, Nacogdoches, Sabine, San Augustine, Shelby | 39 hr |
| Aug 25, 9:52 PM CDT | Tropical Storm Warning | SHV | Angelina, Bowie, Camp, Cass, Cherokee, Gregg and 11 more | 45 hr |
| Aug 26, 9:40 AM CDT | Areal Flood Advisory | SHV | Red River | 3 hr |
| Aug 26, 9:47 AM CDT | River Flood Warning | SHV | Sabine, San Augustine | 24 hr |
| Aug 26, 10:24 AM CDT | Special Weather Statement | SHV | Red River | 51 min |
| Aug 26, 4:34 PM CDT | Special Weather Statement | SHV | Sabine | 41 min |
| Aug 26, 5:15 PM CDT | Special Weather Statement | SHV | Nacogdoches, Sabine, San Augustine, Shelby | 45 min |
| Aug 26, 6:23 PM CDT | Special Weather Statement | SHV | Panola, Shelby | 52 min |
| Aug 26, 7:12 AM CDT | Areal Flood Advisory | SHV | Howard | 3 hr |
| Aug 26, 8:35 AM CDT | Areal Flood Advisory | SHV | Little River, Sevier | 115 min |
| Aug 26, 9:20 AM CDT | Flash Flood Warning | SHV | Howard, Sevier | 115 min |
| Aug 26, 9:49 AM CDT | River Flood Warning | SHV | Columbia | 5 days |
| Aug 26, 9:12 AM CDT | Special Weather Statement | SHV | McCurtain | 63 min |
Nearby
Flash Flood Warnings in Arkansas, 2020Flash Flood Warnings in Texas, 2020Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.